PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - March 2005

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry

This Month's Questions:

Phantom pressure in the ear?

Hi Barry, I have been loyal to Arches Tinnitus Formula since the onset of my tinnitus. For 2 years now, I am a tinnitus patient. My question is in two parts:

  1. I have had bad fullness/pressure in my ears for 2 months now. After an appointment with an ENT, he examined me and said there was no indication of infection, blockage, or irritation in my ears, nose & throat. He said that he didn't know what was causing the pressure in my Eustachian tubes. Do you know of any remedies to relieve this? I have not been in any altitude or pressure changes for 7 months.
  2. He said I had quite a bit of ear wax in my ear. He attempted to remove it with a long, metal stick that really hurt my ear canal. I actually screamed and pulled away. I have heard many horror stories of people getting tinnitus from sticking things in their ears. Do you think he exacerbated my tinnitus from this? How do people get tinnitus from sticking objects into their ear canal when tinnitus is a disorder of the middle ear?

Always thanking you, Luana

Dear Luana; To answer your first question, you probably have some inflammation in your Eustachian tube. Inflammation can be caused by many things including infection, blockage and allergies.

It's possible the fullness is simply generic inflammation. Inflammation is rampant in our society and causes many diseases. You may have seen the recent article we published on Omega-3 fatty acids and fish oil. I have determined to use fish oil forever. The article can be seen here.

Fish oil will take quite a while to reduce inflammation. In the short term, pain relievers may work. They relieve pain by reducing inflammation and are called NSAID for Non-Steroidal Anti-Inflammation Drugs. Such medications as aspirin, ibuprofen and acetaminophen fall into this category. Be careful of ibuprofen; when I take it my tinnitus goes through the roof.

I asked Dr. Seidman about this and here is his take on it. He says it may be caused by allergies and is a very common problem. In his patients with normal looking ears, no infection and negative pressure tests for Meniere’s, he treats for allergies. He starts with a steroid-based nasal spray such as Flonase or Rhinocort. Sometimes he couples this with an antihistamine, depending on the existence of other medical problems. He says that 60 out of 100 patients will improve and 40 will continue to have persistent symptoms.

For these 40 he reluctantly offers to install a Pressure Equalizing tube in their ears. Twenty people of the 40 will agree. Of those 20, 10 are thrilled and wonder why he didn’t do it 6 months earlier and 10 are wildly upset. They usually make funny movements in their mouths and ask him to remove the tube immediately. That’s why he is reluctant to offer the tubes in the first place but it does help some people.

To your second question, I don't believe he exacerbated your tinnitus. If he did, you would have known it by now. I have also heard many horror stories about removing ear wax. There's an informative page from the University of Iowa on removing ear wax here.

Dr. Seidman believes it is possible but highly unlikely that this procedure would cause or worsen tinnitus. Generally speaking, it doesn’t unless you perforate an ear drum, which usually does not cause tinnitus anyway. It is possible, but again highly unlikely, to disarticulate the ear bones, which may cause hearing loss and tinnitus. .

Wishing you quiet times,

Barry Keate


Splenda versus Aspartame? Barry, You were talking about staying away from Aspartame, etc. What about Splenda? I don't use a lot but some on my cereal in the morning...Is this a problem?

Thanks Linda B.

Dear Linda; Thank you for asking this question. I did not address it in the article and was considering adding a note in the next newsletter about Splenda. Now I can address it here.

Splenda, generic name sucralose, is not a natural compound. It is made by chlorinating sugar. Chlorine replaces some of the hydroxyl groups in sugar. It can be made without sugar in the beginning by using compounds derived from beans, onions and other plants. Some chlorinated molecules serve as the basis of many pesticides such as DDT. These compounds accumulate in the liver and kidneys and are very difficult to clear from the body.

While Splenda is not a neurotoxin like Aspartame, it does have many side effects. There has not been one single study conducted on long term health effects on people using Splenda. But animal tests reviewed by the FDA uncovered side-effects as a result of eating sucralose. The FDA witnessed damage to the immune system, including shrunken thymus glands and decreased white blood cell counts, enlarged livers, enlarged kidneys, and low birth weight in the animal studies they reviewed.

Perhaps a better sugar substitute would be Xylitol (pronounced zy’-li-tol). I read about this in a letter to the editor in the current issue of the Townsend Letter for Doctors and Patients. Written by Dr. Robert Anderson of the Physicians and Scientists for Responsible Genetics, it describes the history and use of Xylitol. It was developed by the Finns during WWII due to sugar shortages and is manufactured from the husks of vegetable matter. It is about as sweet as table sugar with a third less calories and a low glycemic index. This means it is slowly absorbed from the digestive tract so it does not produce a rapid rise in blood sugar and is safe for diabetics.

While sugars tend to promote the growth of bacteria, Xylitol has been proven to inhibit their growth. It has been shown to be effective in preventing dental cavities by inhibiting the primary bacteria responsible for decay. It can be found in some toothpastes and chewing gums.

A major cause of ear infections is a bacteria closely related to the one esponsible for dental cavities. Knowing this, Finnish scientists tested 306 children with a history of ear infections. They were able to reduce these infections by half using xylitol sweetened gum.

Xylitol looks like sugar, tastes like sugar and is classified as a sugar alcohol. Both the FDA and the World Health Organization have given it safe ratings as a food supplement. Xylitol powder and xylitol-based toothpaste and chewing gum can be found in better health and organic food stores across the US.

Wishing you quiet times, Barry Keate


GABA for tinnitus?

Hi Barry;

Could GABA supplements be helpful for tinnitus?

Thanks Richard

Dear Richard, I believe GABA supplements can help tinnitus. GABA receptors in the brain are inhibitory receptors; they slow down electrical activity. It is well known that people with tinnitus have an elevated level of electrical activity in the auditory cortex. Activating GABA receptors slows this activity. We published an article about research in this area a couple of years ago. The researchers used the prescription medication Neurontin, which is known generically as gabapentin. Gabapentin activates the GABA receptors in much the same way as GABA supplements. It has been used in the past as an anti-seizure medication for people suffering from epilepsy and similar disorders. The article can be seen here .

Anecdotally, I have heard from several people who have combined GABA supplements with Arches Tinnitus Formulas. They tell me the GABA supplements enhance the ability of our Tinnitus Relief Formula to reduce tinnitus and calm the mind.

It should be noted that GABA acts much like a prescription tranquilizer, without the addictive properties. If you take enough, it will make you drowsy and slow reaction time. I took 1500 mg twice daily for a couple of weeks. After several days I found myself dozing off at my desk in the middle of the day. People taking GABA should be very careful when driving or operating machinery. GABA is not something that can be used indefinitely; over time, the effect is reduced. However, it can be helpful in the early stages of treatment with Arches Tinnitus Formulas.

GABA supplements are available in better health food stores and are fairly inexpensive.

Wishing you quiet times, Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.